Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 237, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 5, 2018, 1:30 PM MDT for Laramie County, Wyoming. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 1:30 PM MDT (19:30 UTC)
- Expired
- Aug 5, 2018, 2:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 19 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 1:38 PM MDT | TSTM WND GST 60 | 5 Ne Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 12:06 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334 WUUS55 KCYS 051930 SVRCYS WYC021-052000- /O.NEW.KCYS.SV.W.0237.180805T1930Z-180805T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cheyenne WY 130 PM MDT SUN AUG 5 2018 The National Weather Service in Cheyenne has issued a * Severe Thunderstorm Warning for... Southeastern Laramie County in southeastern Wyoming... * Until 200 PM MDT. * At 130 PM MDT, a severe thunderstorm was located near North Cheyenne, or 9 miles north of Cheyenne, moving southeast at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Hillsdale around 145 PM MDT. Burns around 155 PM MDT. This includes the following highways... Interstate 25 in Wyoming between mile markers 16 and 19. Interstate 80 in Wyoming between mile markers 370 and 389. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4122 10486 4139 10478 4134 10421 4102 10434 TIME...MOT...LOC 1930Z 289DEG 46KT 4128 10472 HAIL...0.88IN WIND...60MPH $$ Trudel
2 follow-up statements
423 WWUS55 KCYS 051949 SVSCYS Severe Weather Statement National Weather Service Cheyenne WY 149 PM MDT SUN AUG 5 2018 WYC021-052000- /O.CON.KCYS.SV.W.0237.000000T0000Z-180805T2000Z/ Laramie WY- 149 PM MDT SUN AUG 5 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR SOUTHEASTERN LARAMIE COUNTY... At 149 PM MDT, a severe thunderstorm was located over Hillsdale, or 15 miles east of Cheyenne, moving east at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Burns around 200 PM MDT. This includes Interstate 80 in Wyoming between mile markers 374 and 389. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4112 10460 4137 10459 4134 10421 4102 10434 TIME...MOT...LOC 1949Z 288DEG 40KT 4123 10452 HAIL...0.88IN WIND...60MPH $$ Trudel
602
WWUS55 KCYS 051959
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
159 PM MDT SUN AUG 5 2018
WYC021-052008-
/O.EXP.KCYS.SV.W.0237.000000T0000Z-180805T2000Z/
Laramie WY-
159 PM MDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 200 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
southeastern Wyoming.
Remember, a Severe Thunderstorm Warning still remains in effect
until 500 PM MDT
LAT...LON 4112 10460 4137 10459 4134 10421 4102 10434
TIME...MOT...LOC 1958Z 289DEG 46KT 4120 10440
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:43 AM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 5, 11:43 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Cheyenne WY 1143 AM MDT Sun Aug 5 2018 .UPDATE... Issued at 1142 AM MDT Sun Aug 5 2018 Please see latest 18z Aviation Discussion below. && .SHORT TERM...(Today - Monday Night) Issued at 343 AM MDT Sun Aug 5 2018 We have already seen a bit of an up-tick in shower activity across southeast Wyoming early this morning, especially for areas west of the Laramie Range. This is likely the result of strong upper-level difluence within a coupled jet configuration currently set up over the CWA. There are still some questions with regard to exactly how current activity will respond to jet energy currently pushing into the I-80 corridor from the west, but GOES-16 satellite imagery and regional radar mosaics indicates considerable cloudiness and quite a few showers/thunderstorms upstream. While not impossible, it may be difficult to get the clearing and surface heating necessary for significant destabilization today. The main forecast concern for today continues to be the threat for strong/severe thunderstorms. SPC has placed a large portion of the CWA in a SLGT risk today, but overall confidence is very low given the aforementioned ongoing convective activity. We did already see a wind gust of 57 MPH at KRWL this morning along w/ some lightning strikes, but that has been the extent of it so far. If we are able to achieve the 1500-2000 J/kg CAPEs suggested by the NAM, at least a couple of strong/severe storms would be possible given strong H5 flow around 40-50 knots. The main hazards would be hail and strong winds, although there could be enough low-level veering to support a brief tornado as well. Again, this threat is conditional in that sufficient destabilization can occur. Otherwise, another potential solution is for scattered to numerous rain showers ongoing through much of the day with a minimal risk for severe weather. A few lingering showers/thunderstorms are possible again on Monday with cool northwest flow and the passage of a mid-level short wave axis. Severe weather is not expected. This will most likely be the coolest day of the period w/ highs generally in the 70s. .LONG TERM...(Tuesday - Saturday) Issued at 343 AM MDT Sun Aug 5 2018 In general, a warmer and drier period of weather should prevail as upper-level ridging builds across the western CONUS. An occasional disturbance/ridge-runner will yield a convective risk from time to time, but do not expect to see any organized precipitation chances through the extended forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1141 AM MDT Sun Aug 5 2018 Latest HRRR guidance seemingly has a decent handle on the southeastern Wyoming convection so far, and is showing scattered storms developing east of I-25 22Z through 02Z into the western Nebraska Panhandle. We carried this trend through the TAFs with not a whole lot more expected around Rawlins, with scattered showers and a few thunderstorms moving through the Laramie vicinity 19Z through 23Z. Periods of thunderstorms probable Cheyenne, Scottsbluff, Sidney and Alliance mid to late afternoon into the early evening east into western Nebraska. && .FIRE WEATHER... Issued at 343 AM MDT Sun Aug 5 2018 Overall fire weather concerns are minimal this period. Gusty winds are expected again today for areas along/west of the Laramie Range in southeast Wyoming, but increasing moisture is expected to yield RHs above 15 percent. Showers and thunderstorms may produce gusty/ erratic surface winds over the next 24 hours. Warmer/drier weather returns from Tuesday onward, but winds will be light. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...WM SHORT TERM...CLH LONG TERM...CLH AVIATION...JG FIRE WEATHER...CLH
Hazardous weather outlook, Aug 5, 7:38 AM MDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 738 AM MDT Sun Aug 5 2018 WYZ101>119-061345- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 738 AM MDT Sun Aug 5 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected through the day today, with thunderstorms possibly becoming strong to severe in the afternoon. Large hail and damaging winds are possible with any thunderstorms this afternoon and this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a slight chance of thunderstorms early in the week across far southern Wyoming along the Interstate 80 corridor. Otherwise, drier weather is expected for the rest of the week. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-061345- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 738 AM MDT Sun Aug 5 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected through the day today, with thunderstorms possibly becoming strong to severe late in the afternoon. Large hail and damaging winds are possible with any thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Special weather statement, Aug 5, 9:29 AM MDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
929 AM MDT SUN AUG 5 2018
WYZ104-109-051615-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
929 AM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
1015 AM MDT...
At 928 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Separation Lake, or 16 miles northwest of Rawlins,
moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hanna, Seminoe Campground, Seminoe Dam and Separation Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Seminoe Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4213 10752 4244 10682 4243 10680 4188 10652
4182 10751 4208 10751 4209 10753 4211 10753
TIME...MOT...LOC 1528Z 253DEG 44KT 4194 10748
TrudelSpecial weather statement, Aug 5, 9:59 AM MDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
959 AM MDT SUN AUG 5 2018
WYZ109-111-113-051645-
Upper North Platte River Basin WY-Central Carbon County WY-
Southwest Carbon County WY-
959 AM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 1045
AM MDT...
At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Creston Junction, or 17 miles west of Rawlins, moving
east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rawlins, Sinclair and Teton Reservoir.
This includes Interstate 80 in Wyoming between mile markers 200 and
234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4166 10767 4166 10751 4186 10750 4186 10681
4148 10692 4154 10769
TIME...MOT...LOC 1559Z 268DEG 37KT 4171 10756
TrudelSpecial weather statement, Aug 5, 10:45 AM MDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1045 AM MDT SUN AUG 5 2018 WYZ105-109-110-113-114-051730- Shirley Basin WY-Upper North Platte River Basin WY- North Snowy Range Foothills WY-Central Carbon County WY- Snowy Range WY- 1045 AM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON COUNTY UNTIL 1130 AM MDT... At 1045 AM MDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Sinclair, or 19 miles east of Rawlins, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hanna, Medicine Bow and Elk Mountain. This includes Interstate 80 in Wyoming between mile markers 227 and 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4161 10700 4186 10700 4189 10620 4154 10625 TIME...MOT...LOC 1645Z 269DEG 39KT 4173 10686 Trudel
Local storm report, Aug 5, 11:23 AM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1123 AM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
08/05/2018 M66 MPH CARBON WY DEPT OF HIGHWAYS
OBSERVED AT HALLECK RIDGE WYDOT SENSOR NORTHWEST OF ELK
MOUNTAIN.
&&
TTRUDELLocal storm report, Aug 5, 11:49 AM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1149 AM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND GST 2 E ARLINGTON 41.59N 106.17W
08/05/2018 M78 MPH CARBON WY DEPT OF HIGHWAYS
OBSERVATION TAKEN FROM WYDOT SENSOR AT ARLINGTON EAST.
&&
TTRUDELLocal storm report, Aug 5, 12:01 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
08/05/2018 M57 MPH CARBON WY DEPT OF HIGHWAYS
OBSERVATION FROM WYDOT SENSOR AT COOPER COVER ALONG
INTERSTATE 80.
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:50 AM MDT | Special Weather Statement | CYS | Carbon | 40 min |
| Aug 5, 9:29 AM MDT | Special Weather Statement | CYS | Carbon | 46 min |
| Aug 5, 9:59 AM MDT | Special Weather Statement | CYS | Carbon | 46 min |
| Aug 5, 10:45 AM MDT | Special Weather Statement | CYS | Carbon | 45 min |
| Aug 5, 11:16 AM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 44 min |
| Aug 5, 11:52 AM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 38 min |
| Aug 5, 12:24 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 36 min |
| Aug 5, 1:01 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 29 min |
| Aug 5, 2:25 PM MDT | Special Weather Statement | CYS | Carbon | 50 min |
| Aug 5, 3:22 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| Aug 5, 4:54 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| Aug 5, 5:07 PM MDT | Special Weather Statement | CYS | Converse | 53 min |
| Aug 5, 5:11 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 33 min |
| Aug 5, 5:20 PM MDT | Special Weather Statement | CYS | Laramie | 25 min |
| Aug 5, 5:28 PM MDT | Special Weather Statement | CYS | Converse | 32 min |
| Aug 5, 5:40 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| Aug 5, 5:43 PM MDT | Special Weather Statement | CYS | Carbon | 47 min |
| Aug 5, 5:59 PM MDT | Special Weather Statement | CYS | Niobrara | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.